Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 105, NWS Cleveland, OH

July 24, 2024Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 24, 2024, 12:47 PM EDT for Erie County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2024, 12:47 PM EDT (16:47 UTC)
Expired
Jul 24, 2024, 1:04 PM EDT
In force
17 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:07 AM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 24, 10:07 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1007 AM EDT Wed Jul 24 2024

.SYNOPSIS...
Low pressure over Quebec will drag a cold front southeastward
this afternoon and evening. High pressure builds in behind the
front Thursday before gradually moving toward the East Coast
this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
10:00 AM Update:
Refined POPs this afternoon/evening slightly based on most
recent hi-res guidance. Ended up increasing POPs a bit across
interior Northeast OH (mainly east of I-77) into interior
Northwest PA given good hi-res model agreement that the
combination of modest ascent with a vort max moving through
later this afternoon and a pre-frontal trough (likely enhanced
by a lake breeze near the eastern lakeshore) will spark
thunderstorms by early to mid-afternoon. Locations farther west
should still see isolated to scattered showers/storms along and
ahead of the cold front which will be pushing into Northwest OH
by the midday or early afternoon hours. Already have a stray
cell on radar over northern Lake Erie as of this writing and
there's pretty strong agreement that we'll see convection begin
to fire in earnest on land along and ahead of the lake
breeze/pre-frontal trough and front itself in the 12-2PM window.

Still looking at a somewhat marginal severe weather potential
this afternoon and early evening, mainly in the form of
relatively localized damaging winds. Poor mid-level lapse rates
are keeping thermodynamics on the marginal side, however, expect
to see 1000-1500 J/KG of MLCAPE, 600-900 J/KG of DCAPE (potential
negative buoyancy in downdrafts), and steep low-level lapse
rates to go along with up to about 30 knots of deep-layer
shear. It's enough shear for loosely organized convection and
just enough thermodynamics for some downburst potential and
perhaps a bit of hail with one or two stronger cells. The
greatest instability and shear overlap appears to be across
Northeast OH and Northwest PA this afternoon which aligns with
where storms should be most numerous. It's this area where we
have the greatest potential to see a few severe storms, with
potential a bit more limited (but still enough for a low-end
marginal risk from the SPC) farther west. Mean flow will be
oriented favorably to the pre-frontal trough/lake breeze in
Northeast OH/Northwest PA that we may see some training
convection, mainly a bit inland from Lake Erie and east of I-77.
This could result in a few spots seeing a quick but localized
1-3" of rain per several hi-res models so as mentioned below
will watch for localized flooding potential. The dry antecedent
will largely limit flood concerns to prone/urban areas.

Previous discussion...
Upper level trough axis with embedded shortwave disturbances will
continue to move east over the Great Lakes region through the
near term period. At the surface, low pressure centered over
Quebec will drag a cold front southeast throughout the day
today. Scattered showers and thunderstorms are expected to
develop along a pre-frontal trough this afternoon along and east
of I-71. A decent environment in place for strong to severe
storms this afternoon as MLCAPE values rise into the 1000-1500+
J/kg range in combination with steep low level lapse rates. This
environment favors a primary hazard of damaging wind gusts in
any strong to severe storm. SPC SWODY1 continues to place
Northern Ohio and Northwest Pennsylvania in a Marginal Risk
(Level 1/5) for severe weather. Best timing for severe weather
east of I-71 will occur between 2-10 PM tonight. In addition to
damaging wind gusts, can't rule out instances of heavy rainfall
and/or localized flooding as unusually high PWATs rise into the
1.4-1.6 inch range, generally 75-90th percentile when compared
to neighboring sites sounding climatology. Cold front continues
to sag southeast through this evening allowing for most showers
and thunderstorms to dissipate after sunset. Highs ahead of the
cold front rise into the low to mid 80s with overnight lows
settling in the low to mid 60s.

Not entirely dry forecast Wednesday night into the day Thursday as
the upper trough lingers over the region. For now, have slight
chance PoPs through early Thursday afternoon for much of the eastern
and southern portions of the forecast area. Surface high pressure
begins to build in from the northwest through Thursday and will
usher in a period of dry and cooler weather to end the week.
Slightly cooler under northerly flow Thursday with highs in the mid
to upper 70s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Quiet in the short term with high pressure over the Great Lakes that
will be drifting eastward to the northeast CONUS. This will mark the
beginning of the return flow for the CWA and a modest warm up from
the upper 70s/lower 80s Friday to the lower to mid 80s Saturday.
Dewpoints take longer to recover with 50s Friday to upper 50s/lower
60s Saturday. An upper trough axis dropping north to south in the
area Friday morning brings clouds into the eastern CWA, but after
that, mainly clear conditions dominate for the remainder of the
short term forecast period.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Long term is going to be a transitionary period with brief upper
level ridging giving way to a more zonal flow that will likely carry
numerous disturbances/areas of PVA with it. High pressure now off
the mid Atlantic/New England coast will be pushing surface/low level
moisture into the CWA, and will see the dewpoints nearing 70F in
most areas. Too far out to judge timing, instability magnitude, etc,
but all signs point to a more active pattern in terms of convective
potential, and this is reflected in the return of chance POPs to the
region for the early part of next week. Temperatures also solidly in
the upper 80s to near 90F each day.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
Primarily VFR outside of patchy fog/low stratus south of US-30
and east of I-71 this morning. Any lingering fog will dissipate
with sunrise in the next few hours.

VFR will persist through the bulk of the TAF period outside of
instances where a shower or thunderstorm moves over a terminal
this afternoon/evening. Main timeframe for showers and storms to
develop will be near and/or after 18Z this afternoon. Highest
confidence in location of thunderstorms remains east of I-71 so
have kept TEMPO groups for restrictions to vis/cig at MFD/CLE
and points east. Showers and storms will diminish this evening
but can't rule out lingering showers through early Thursday
across southeastern terminals.

Winds become southwesterly at 8-10 knots this morning. A surface
cold front will sag southeastward and turn winds northwesterly
at 5-8 knots tonight. Isolated wind gusts in excess of 40-50
knots remain possible in strongest thunderstorms this afternoon.

Outlook...Non-VFR may linger in showers and thunderstorms
Thursday morning. Non-VFR possible in isolated to scattered
showers and thunderstorms Sunday night into Monday.

&&

.MARINE...
Southwest winds today 10-15kts ahead of a cold front with wave
heights 1-3ft in the central and eastern basins become northerly
around 10kts tonight into Thursday with wave heights 1-2ft. These
winds become northeasterly around 10kts Friday into Saturday thanks
to high pressure moving into the region. Wave heights max out 1-2ft
in the central basin and less than a foot for the eastern and
western basins. Winds finally become offshore Sunday through Tuesday
with wave heights less than a foot as high pressure shifts east of
Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...Iverson
NEAR TERM...Iverson/Sullivan
SHORT TERM...26
LONG TERM...26
AVIATION...Iverson
MARINE...26
Hazardous weather outlook, Jul 24, 3:37 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
337 AM EDT Wed Jul 24 2024

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-250745-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
337 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a Marginal Risk (Level 1/5) for isolated severe
thunderstorms with damaging wind gusts this afternoon and evening.
Any storm will be capable of producing frequent lightning and periods
of torrential rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

In the hours before

Local storm report, Jul 24, 9:02 AM EDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
902 AM EDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     1 S Highland Heights    41.53N 81.47W
07/23/2024                   Cuyahoga           OH   Law Enforcement

            Several trees and utility poles down on
            Brainard Rd at Wilson Mills Rd and on
            Ridgebury Blvd. Time estimated via radar.

&&

Maines
Special weather statement, Jul 24, 12:27 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1227 PM EDT Wed Jul 24 2024

PAZ001-002-241715-
Northern Erie PA-Southern Erie PA-
1227 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ERIE COUNTY THROUGH 115
PM EDT...

At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erie, North East, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, McKean, and Northwest Harborcr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4203 7977 4196 8019 4207 8025 4212 8013
      4213 8015 4213 8012 4214 8009 4215 8011
      4214 8014 4217 8012 4217 8008 4215 8010
      4215 8006 4227 7978
TIME...MOT...LOC 1627Z 251DEG 24KT 4207 8009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Campbell

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:41 PM EDTSpecial Marine WarningCLE41 min
Jul 24, 1:22 PM EDTSpecial Weather StatementCLELorain38 min
Jul 24, 1:30 PM EDTSpecial Marine WarningCLE90 min
Jul 24, 1:57 PM EDTSpecial Weather StatementCLECuyahoga48 min
Jul 24, 2:00 PM EDTSpecial Weather StatementCLEMedina45 min
Jul 24, 2:16 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake18 min
Jul 24, 2:24 PM EDTSpecial Weather StatementCLEMahoning36 min
Jul 24, 2:47 PM EDTSevere Thunderstorm WarningCLEMahoning30 min
Jul 24, 2:53 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage, Summit52 min
Jul 24, 3:17 PM EDTSpecial Weather StatementCLEKnox28 min
Jul 24, 3:19 PM EDTSevere Thunderstorm WarningCLEPortage, Trumbull56 min
Jul 24, 3:23 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow24 min
Jul 24, 3:43 PM EDTSpecial Weather StatementCLEStark47 min
Jul 24, 3:49 PM EDTSevere Thunderstorm WarningCLEAshtabula56 min
Jul 24, 4:06 PM EDTSpecial Weather StatementCLEWayne39 min
Jul 24, 4:10 PM EDTSpecial Weather StatementCLEMahoning35 min
Jul 24, 4:37 PM EDTSpecial Weather StatementCLEMahoning23 min
Jul 24, 4:44 PM EDTSpecial Weather StatementCLEStark31 min
Jul 24, 5:15 PM EDTSpecial Weather StatementCLEMahoning30 min
Jul 24, 12:27 PM EDTSpecial Weather StatementCLEErie48 min
Jul 24, 2:57 PM EDTSpecial Weather StatementCLECrawford48 min
Jul 24, 4:21 PM EDTAreal Flood AdvisoryCLECrawford2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.